WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Culture of Safety 1
- Error Reporting and Analysis 2
- Human Factors Engineering 3
- Logistical Approaches 1
- Quality Improvement Strategies 2
- Technologic Approaches 4
Rodney W. Hicks, PhD, RN, FNP; February 2013
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
- Spotlight Case
Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD; July 2006
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.
David N. Juurlink, BPhm, MD, PhD; July 2006
A patient presenting to the ED with chest pain was ruled out for MI, and discharged on an ACE inhibitor. Two weeks later, he returns with a critically elevated potassium level, has a cardiac arrest, and dies.
- Spotlight Case
Richard H. White, MD ; July-August 2005
An intern increases a patient's warfarin dosage nightly based on subtherapeutic INR levels drawn each morning; after several days, the patient develops potentially life-threatening bleeding.
Mark A. Crowther, MD, MSc; July 2003
Inadequate monitoring and management of warfarin places patient at significant risk of harm.